Q. Sometimes, especially the week after my period, I feel as if my heart is skipping beats, and it almost takes my breath away. At the same time, I get a pain in the center of my chest, and a discomfort in my left shoulder and back. The feelings do go away after a few minutes, especially if I take an aspirin. Test results indicate that my heart is strong, and I have nothing to worry about. So why is this happening? Am I starting menopause? I am 45.
A. Palpitations are the increased awareness of one's heart beat, and can be very troubling since we are not used to hearing a regular thump-thump-thump...let alone one that is thumping all over the place! Palpitations are usually caused by extra or premature heartbeats.
Common causes include caffeine, stress, and even fluctuations in hormone levels. Like you, other women have also reported an increase in palpitations at the time of their menstrual cycle. Decreases in estrogen levels, around menopause, for instance, also can lead to palpitations.
To minimize the problem, try cutting out all caffeine. This means coffee, tea, and chocolate, and possibly carbonated beverages too; check the label. Get plenty of sleep as well, and try to give yourself time to exercise since this will decrease the number of extra heartbeats. Some over-the-counter medications, including decongestants and allergy medicines, also can cause extra heartbeats, so minimize their use. Finally, alcohol is yet another cause of irregular heartbeats. If you drink, try doing without for a while and see if this helps.
Keep a diary of when the palpitations are the worst and see if there is a correlation with certain activities or foods. If these continue, you may need a more expert opinion such as from a cardiologist who specializes in irregular heart rhythms.